Prolia and MRONJ: Has anyone that took Prolia... - Bone Health

Bone Health

3,981 members1,668 posts

Prolia and MRONJ

Restoreme profile image

Has anyone that took Prolia been diagnosed with Osteonecrosis of the Jaw. I began injections 1916. Diagnosed 1917 after a tooth extraction. Bone pieces pulled from my jaw during total of 23 appointments through 2/15/21 with an Oral and Maxillofacial Surgeon. Hospitalized July 10-19, 2018, and August 8-10, 2018. Unbearable pain! Constant nausea with uncontrollable vomiting resulting in major loss of weight/appetite. l could only nap sleep sitting up with a pillow to stabilize my head. My jaw is so thin, I fear a fracture, which my doctor states he could not repair. My life has changed dramatically from who and what I was before Prolia. I could go on and on but will spare you!

16 Replies

So sad for you. This is what many of us fear, but it only happens rarely. I hope you get to feel better soon.

Didn’t think Prolia invented in 1916 ?🤔Seriously though,so very sorry for you,that all sounds so horrendous.I refused Prolia coz of such side effects,didn’t feel benefit would outweigh further fractures risk,just what it’s supposed to prevent.Thought they were trying to get it banned in U.S?May be rare but if it happens to you that’s irrelevant.Do hope you can get some help,things improve & your worse fears will not come to fruition.

Fractured jaw can be repaired at least stabilised,obv.not by your doc.

I understand how shocking it is to find OP has changed you so much from the person you were,I feel the same way as now totally crippled & bent,aged 20 years in last one.

Best wishes & good luck,won’t say keep your chin up but wonder if Osteopath/Physio might advise exercises to increase jaw muscle strength ?🤗

Just another thought re nausea & weight loss.I was on high doses pain killers causing sickness,lost 3 stone,finally got Fentanyl patch,now down to 12 mcg,topup with Tramadol when too bad.Put a few pounds back on,still thin but stable weight.Stemetil re occ. nausea prob from M.E. Maybe change meds?

Restoreme profile image
Restoreme in reply to fraid

When hospitalized they tried many brands of pain killers. Like you, Fentanyl gave me some relief. I still experience nausea from time to time and it's been almost 3 years. No one seems to have a definitive answer as to how long the Prolia remains in your body. Thank you for your reply, compassion and kindness.

I am so, so sorry this has happened to you. I can't even begin to imagine the nightmare you're living and the pain you're in. I was on Prolia for two years and have now been on Actonel and Fosamax for almost two years to transition off Prolia safely. ONJ is at the forefront of my mind all the time. It is not as rare as we are led to believe - my dentist tells me it's as high as 1:1,000, even higher in people who're on the IV drugs. My GP has a patient in her 80's who was on Fosamax who developed ONJ after a tooth extraction during lockdown by a dentist who didn't know her medical history. It's so tragic for her - and for you.

I have come across several posts on this site by people who developed ONJ after being on Prolia and/or bisphosphonates. You can find them by searching for "ONJ" or "osteonecrosis" (without quotation marks) in the "Search HealthUnlocked" box to the top right on this page if you don't get many replies to your post.

I wish you all the best and hope that your jaw heals. Might I ask if you're still on Prolia or another drug to transition off Prolia? I suspect you might have had to stop all OP meds and hope you haven't had any issues with fractures. You have enough to contend with.

Restoreme profile image
Restoreme in reply to Arcadia10

I was not put on a transition drug. Thanks for your compassion and kindness.

Arcadia10 profile image
Arcadia10 in reply to Restoreme

I'm so glad that you haven't had any fractures despite discontinuing Prolia and not being put onto a relay drug like a bisphosphonate. You are well beyond the danger period now after four years, so that is a positive. I had to stop Prolia as I was allergic to it and had multiple side effects while I was on it. Despite being on a relay drug (Actonel), I've had a few fractures, luckily in the sacral/pelvic area, so not disabling like fractures higher up the vertebral column could be. So you have fortunately avoided that scenario. Prolia is a nasty drug and many people's lives have been ruined by it.

I'm sure you'll find lots of support on this site if you make the right contacts. I've learned an enormous amount from other people's experiences in trying to get off Prolia and got some invaluable advice and even a recommendation for a great endocrinologist. I do hope you've got appropriate support through all this and that you are confident that you're in the best of hands. I found that self education about my situation was vital as doctors just don't seem to have the time to cover all bases in a patient's care. It's also very comforting to make contact with people in the same situation, as you're wanting to do. Being on this site has kept me sane for the past 20 months.

It's very brave of you to reach out and tell your story, and very helpful to others on this site as the side effects of Prolia are downplayed by the medical profession. We need more people to tell it like it really is in their experience. So you are helping a lot of people.

I wish you all the best and hopefully this nightmare will come to a successful resolution soon.

I’m so sorry to read your post .. it really shocked me to hear how this so called medical drug can inflict so much harm. A life altering situation for you. We trust our doctors to “Do No Harm” yet here is a horrible situation and diagnosis that women live in fear of . You are very brave. I stopped taking Fosomax after one pill which caused a gastro problem for weeks. I am not going to let my doctor fear monger me into returning to these drugs. If I break a bone. It will heal. In the meantime I’m not living daily wondering if the drug is causing my body harm.

I send you strength and positive thoughts that you recover from this challenge.

Xo

Thank you for your compassion!

I’m confused with the dates 1916 and 1917. Please explain.

That's a typo. She means 2016 and 2017.

I refused to have it and I tell others the same. When a drug is counterproductive it is too risky. There’s also the issue of not coming off it without risking fractures. Very sorry to hear of your experience and maybe try to concentrate on eating really well and doing some exercise if able. Vitamin K2 is good as well as it aims the calcium into the bones. Hope there is some light at the end of the tunnel for you.

Thank you

I’m so sorry you are going through this…how long have you been on Prolia ?

Restoreme profile image
Restoreme in reply to Dmck009

I had the first injection early 2016, another one 6 mos. later and the last one late 2017. My doctor had me stop Prolia immediately. Had I continued, I believe my jaw would have been completely destroyed. I apologize for my earlier typo using 1916 to 1917. I did get a good laugh at myself when I read comments!

I suppose I was thinking about an article I had read. It involved many women who worked in manufacturing in the US around the 1920's. They were all given a drug supposedly like Prolia. They experienced many of the same effects we are today. The condition was referred to as "Possey". Has anyone ever read this story or heard of Possey? I will try to fine my notes and source.

Arcadia10 profile image
Arcadia10 in reply to Restoreme

It was an industrial disease known as "phossy jaw", not a drug. The workers in matchstick factories were susceptible to it because of the phosphorous which was added to the matchstick heads in the factories in which they were working. Here is a description: rcseng.ac.uk/library-and-pu...

You may also like...